Greek Health Authorities are further investigating the case of a child suspected of the acute hepatitis, a syndrome that has affected children in the UK, Spain, The Netherlands and the USA.
The 9-year-old child, resident of Athens, had manifested some symptoms such as fever and increased liver indicators.
According to media information, a pediatrician called at the National Health Care Organization EODY and reported the incident.
The pediatrician reported that the child had symptoms and authorities immediately gave the order for tests of the new syndrome, cnngreece noted.
First tests turned negative to the syndrome, however, further laboratories tests are expected for safe conclusions.
It is the first suspected case in Greece and there have been no confirmed cases, so far.
Meanwhile, the child is at home, his health condition is considered as good and the hepatic indicators have dropped.
According to medical news website healthreport, two more children with hepatitis symptoms were examined at the Children’s Hopsital in Athens on Thursday. They are not considered as “suspected cases” as more laboratory tests are due.
Nevertheless, EODY has been set on alert and has urged hospitals, doctors and especially pediatricians to be vigilant and report to EODY any suspected or confirmed cases.
Speaking to state broadcaster ERT on Good Friday morning, head of EODY, Theoklis Zaoutis said that “we may have an acute hepatitis in a child and our country”.
The suspected case is controlled for adenovirus.
The acute hepatitis is most probably caused by an adenovirus that has not been determined yet, most cases have been identified in the UK and USA, Zaoutis stressed.
Zaoutis reiterated that there are no confirmed cases of acute hepatitis in children in the country.
EODY has reportedly received a document by the Greek Society for the Study of the Liver, calling on clinicians to be vigilant for the timely detection of children under the age of 16, who show symptoms of hepatitis without a clear reason.
The document states among others: “The clinical syndrome occurs in children up to 16 years of age and includes acute hepatitis with markedly elevated transaminase, often jaundice and gastrointestinal symptoms (mainly vomiting) preceding jaundice.
In particular, the symptoms to which attention has to be paid are:
Urine hyperpigmentation and / or stool discoloration
Arthralgia / myalgia (bones/muscles pain)
Vomiting or abdominal pain
Lethargy or loss of appetite
Serum transaminase> 500 IU / L
“The underlying cause for the increase, from the beginning of 2022, remains currently unknown,” the document notes.